Alert archive / Nebraska / Flash Flood Watches in 2018

Flash Flood Watch 3, NWS North Platte, NE

July 17, 2018Sheridan County, Nebraska

NWS North Platte, NE issued this flash flood watch at Jul 17, 2018, 1:10 PM MDT for Sheridan County, Nebraska. It took effect at Jul 17, 2018, 6:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2018, 1:10 PM MDT (19:10 UTC)
In effect from
Jul 17, 2018, 6:00 PM MDT
Expired
Jul 18, 2018, 2:51 AM MDT
In force
9 hr
Issued by
NWS North Platte, NE
Flood severity
None

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 163 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 7.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WGUS63 KLBF 171910
FFALBF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service North Platte NE
210 PM CDT Tue Jul 17 2018

...Flash flooding possible across the northeastern Nebraska
Panhandle tonight...

.An upper level disturbance will initiate thunderstorms across the
Black Hills and northeastern Wyoming. As this activity moves east
and southeast into abundant low level moisture, heavy rain will be
possible tonight. Heavy rain fell across northern Sheridan county
Monday evening. Monday's heavy rain coupled with any additional 
heavy rainfall tonight, could lead to flash flooding. 

NEZ004-181200-
/O.NEW.KLBF.FF.A.0003.180718T0000Z-180718T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan-
Including the cities of Gordon and Rushville
110 PM MDT Tue Jul 17 2018

...FLASH FLOOD WATCH IN EFFECT FROM 6 PM MDT THIS EVENING THROUGH
LATE TONIGHT...

The National Weather Service in North Platte has issued a

* Flash Flood Watch for a portion of panhandle Nebraska, 
  including the following area, Sheridan. 

* From 6 PM MDT this evening through late tonight.

* Heavy rain is possible tonight across the northeastern Nebraska
  Panhandle and may lead to flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Buttler
1 follow-up statement
572 
WGUS63 KLBF 180851
FFALBF

Flood Watch
National Weather Service North Platte NE
351 AM CDT Wed Jul 18 2018

NEZ004-181000-
/O.CAN.KLBF.FF.A.0003.000000T0000Z-180718T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan-
Including the cities of Gordon and Rushville
251 AM MDT Wed Jul 18 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Sheridan County been cancelled. The
threat for heavy rainfall has ended. 

$$

Roberg

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood watch went out at Jul 17, 12:06 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 17, 12:06 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
106 PM CDT Tue Jul 17 2018

.SHORT TERM...(Today and tonight)
Issued at 329 AM CDT Tue Jul 17 2018

MCS is exiting the area early this morning. Hi-Res models indicating
a mostly dry day in the wake of the system due to a meso-high
building in behind the departing system. Kept most of the area dry
during the day, then with the approach of the next shortwave
rotating around the northern periphery of the southern U.S.
subtropical ridge, thunderstorm chances will begin mid evening
across western NE, spreading eastward overnight. Seems the ECMWF and
GFS may be a bit overdone on QPF tonight into Wednesday, as most Hi-
Res shorter term models have limited convection and QPF as the
shortwave progresses east across the Dakotas tonight into Wednesday.
Due to the drier short term models, will keep pops below likely
tonight into Wednesday. Clearing skies in the wake of this mornings
MCS should allow for another warm day, with highs topping out in the
80s.

.LONG TERM...(Wednesday through Monday)
Issued at 329 AM CDT Tue Jul 17 2018

Could see the severe weather potential ramp up again Wednesday
afternoon. As a shortwave trough progresses eastward across the
Dakotas, mid level flow will increase, with 0 to 6 KM bulk shear
increasing to near 45 kt, and this coupled with at least moderate
instability should set the stage for some stronger storms. The best
potential will be across north central NE, where a low level boundary
will be in place for convection to focus on. This activity will move
east of the area Wednesday night, with drier and warm conditions to
end the week Thursday through Saturday. With the subtropical upper
level ridge remaining to our south, west to northwest flow will
prevail. Indications are that another shortwave trough and cold
front could be the focus for thunderstorm development Sunday night.
Early next week looks cooler (highs near 80) in the wake of Sunday
nights system. Rain chances could continue with active flow aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 104 PM CDT Tue Jul 17 2018

The main aviation concern for tonight will be the chance of showers
and thunderstorms across north central Nebraska. Current thinking is
that storms will move from the northwest across the central
Sandhills. KVTN will be impacted first between 08Z and 10Z, followed
by KLBF between 10Z and 12Z. Storms will have the potential to
produce heavy rainfall, frequent lightning, and small hail. Storms
move off to the southeast by mid-morning with broken ceilings
returning for the remainder of the TAF period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Kulik
Hazardous weather outlook, Jul 17, 10:31 AM MDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1131 AM CDT Tue Jul 17 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-181645-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1131 AM CDT Tue Jul 17 2018 /1031 AM MDT Tue Jul 17 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Strong thunderstorms will be possible tonight mainly west of a
line from Merriman thorugh Broken Bow. Strong wind gusts and hail
up to one inch in diameter will be possible, as well as heavy
rainfall.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorm chances continue Wednesday into Wednesday evening. A
few strong storms will be possible east of Cody through Arnold,
capable of producing hail and strong winds. The primary threats
are locally heavy rainfall and frequent lightning.

Additional thunderstorms are possible Saturday, Sunday and
Monday, mainly during the overnight hours. Stay tuned to later
forecasts regarding any severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Local storm report, Jul 17, 7:12 AM MDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
812 AM CDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       32 S VALENTINE          42.41N 100.55W
07/17/2018  M1.70 INCH       CHERRY             NE   TRAINED SPOTTER

0630 AM     HEAVY RAIN       9 SW STAPLETON          41.39N 100.64W
07/17/2018  M1.70 INCH       LINCOLN            NE   PUBLIC

&&

JGOMEZ
Local storm report, Jul 17, 7:29 AM MDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
829 AM CDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       BRADY                   41.02N 100.37W
07/17/2018  M2.27 INCH       LINCOLN            NE   CO-OP OBSERVER

0700 AM     HEAVY RAIN       3 ENE NORTH PLATTE      41.15N 100.72W
07/17/2018  M1.25 INCH       LINCOLN            NE   OFFICIAL NWS OBS

            STORM TOTAL OF 1.25 INCHES.

0700 AM     HEAVY RAIN       4 N VALENTINE           42.93N 100.55W
07/17/2018  M0.63 INCH       CHERRY             NE   PUBLIC

0700 AM     HEAVY RAIN       15 N ONEILL             42.68N 98.65W
07/17/2018  M5.50 INCH       HOLT               NE   PUBLIC

&&

JGOMEZ
Local storm report, Jul 17, 10:44 AM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1144 AM CDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       ONEILL                  42.46N 98.65W
07/17/2018  M0.95 INCH       HOLT               NE   CO-OP OBSERVER

            STORM TOTAL

0710 PM     TSTM WND GST     VALENTINE               42.87N 100.55W
07/16/2018  E80 MPH          CHERRY             NE   CO-OP OBSERVER

            ESTIMATED WIND GUST OF 70 TO 80 MPH WINDS BASED ON WIND
            DAMAGE. NUMEROUS LARGE TREES DOWN WITH PICTURES SENT BY
            OUR COOP OBSERVER.

&&

JGOMEZ
Local storm report, Jul 17, 10:45 AM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1145 AM CDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     FLASH FLOOD      NAPER                   42.96N 99.10W
07/17/2018                   BOYD               NE   911 CALL CENTER

            REPORTS WATER HAS WASHED OVER ROADS, BUT NO ROADS HAVE
            BEEN WASHED OUT OR CLOSED DUE TO FLOODING.

1137 AM     FLASH FLOOD      GORDON                  42.81N 102.20W
07/17/2018                   SHERIDAN           NE   PUBLIC

            CURB-TO-CURB STREET FLOODING IN RESIDENTIAL AREAS

&&

RKULIK
Local storm report, Jul 17, 10:49 AM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1149 AM CDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       VALENTINE               42.87N 100.55W
07/17/2018  M2.28 INCH       CHERRY             NE   CO-OP OBSERVER

            STORM TOTAL OF 2.28 INCHES OF RAINFALL WITH SOME BUSINESS
            SIDE STREETS SEEING STREET FLOODING UP TO 2 FEET DEEP IN
            LOCATIONS.

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:15 PM MDTSevere Thunderstorm WarningLBFCherry45 min
Jul 16, 6:28 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan47 min
Jul 16, 6:33 PM MDTSpecial Weather StatementLBFSheridan42 min
Jul 16, 6:58 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry47 min
Jul 16, 7:09 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan51 min
Jul 16, 7:46 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry44 min
Jul 16, 8:01 PM MDTSpecial Weather StatementLBFGrant44 min
Jul 16, 8:40 PM MDTSpecial Weather StatementLBFGrant50 min
Jul 16, 9:05 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker40 min
Jul 16, 9:19 PM MDTSpecial Weather StatementLBFThomas41 min
Jul 16, 9:43 PM MDTSpecial Weather StatementLBFArthur, Hooker47 min
Jul 16, 9:53 PM MDTSpecial Weather StatementLBFThomas52 min
Jul 16, 10:01 PM MDTSpecial Weather StatementLBFThomas44 min
Jul 16, 10:16 PM MDTSevere Thunderstorm WarningLBFBlaine, Cherry, Thomas44 min
Jul 16, 10:34 PM MDTSpecial Weather StatementLBFKeith41 min
Jul 16, 10:41 PM MDTSevere Thunderstorm WarningLBFLogan, McPherson, Thomas49 min
Jul 16, 10:57 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln48 min
Jul 16, 10:59 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith46 min
Jul 16, 11:18 PM MDTSpecial Weather StatementLBFLogan42 min
Jul 16, 11:24 PM MDTSpecial Weather StatementLBFPerkins51 min
Jul 16, 11:35 PM MDTSpecial Weather StatementLBFLogan40 min
Jul 16, 11:51 PM MDTSpecial Weather StatementLBFLincoln39 min
Jul 17, 12:13 AM MDTSpecial Weather StatementLBFLincoln47 min
Jul 17, 12:26 AM MDTAreal Flood AdvisoryLBFLincoln88 min
Jul 17, 12:46 AM MDTAreal Flood AdvisoryLBFBoyd, Holt3 hr
Jul 17, 12:52 AM MDTFlash Flood WarningLBFBoyd, Holt3 hr
Jul 17, 1:01 AM MDTFlash Flood WarningLBFBoyd3 hr
Jul 17, 1:15 AM MDTAreal Flood AdvisoryLBFChase, Hayes, Lincoln, Perkins3 hr

Nearby

Flash Flood Watches in Nebraska, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.